1-888-341-7785
Worried about your child's addiction? We can help, Call Now!
Who Answers?

The Polypharmacy Overdose: A Killer Trend

Photo via istock

Photo via istock

Rehab Helps Thousands of Addicts Quit. Who Answers?

Over the past year, an alarming number of overdose fatalities have been linked to toxic heroin. Oddly enough, heroin only accounted for a small number of those accidental deaths. Instead, most were caused by polypharmacy overdose – overdoses brought on by a lethal combination of drugs.

Together, [heroin and fentanyl] form an extremely potent cocktail that has been linked to more than 100 polypharmacy overdose deaths over the last eight months.

According to the Centers for Disease Control (CDC) data, around 28 percent of adults ages 20 to 59 use/abuse two or more drugs at any given time. In the case of toxic heroin, the drug contains equal parts heroin and powdered fentanyl. Together, they form an extremely potent cocktail that has been linked to more than 100 polypharmacy overdose deaths over the last eight months.

When it comes to fatal polypharmacy overdoses, SAMHSA’s Drug Abuse Warning Network (DAWN) report was able to identify some of the most dangerous drug combinations. Those include:

Opiates and Benzodiazepines

When used as directed, opiate painkillers and benzodiazepines rarely result in an overdose. However, when the drugs are combined, users have a cocktail with the potential to kill. Unfortunately, this drug combination is so popular and widely used, it has earned its own nickname: the “Las Vegas Cocktail“.

According to a recent report in the Journal of the American Medical Association, drugs commonly found in this particular cocktail are:

  • OxyContin
  • Vicodin
  • Valium
  • Xanax

Antidepressants and Opioids

When taken together, the brain is flooded with serotonin (the “feel good” chemical), often causing a condition known as serotonin syndrome.

Combining a certain group of antidepressants – known as SSRIs – with opiate pain medications creates a potentially lethal polypharmacy cocktail. Thanks to a 2005 study published in the Journal of American Medical Directors Association, we now know that opiates tend to mirror the effects of SSRIs. When taken together, the brain is flooded with serotonin (the “feel good” chemical), often causing a condition known as serotonin syndrome.

Serotonin syndrome is a potentially life threatening condition. It usually occurs when two drugs that affect the brain’s serotonin levels are taken together. Instead of creating a sense of happiness, increased levels of the “feel good” chemical can cause agitation, high body temperature, rapid heart rate, and increased respirations. Left untreated, serotonin syndrome can be fatal.

Opiates, Benzodiazepines and Muscle Relaxers

One of the most commonly abused polypharmacy cocktails contains short-acting opiate painkillers, muscle relaxants, and anti-anxiety drugs. Dubbed as the “Holy Trinity,” these drugs produce a sense of euphoria similar to that of heroin. Since all three drugs work to relax muscle tissues and inhibit neurons within the brain, polypharmacy users often stop breathing in their sleep and die from a lack of oxygen to the brain.

Learn more about drug abuse and addiction



Photo Source: istock

Need Help? Contact a Rehabs.com Sponsor Treatment Center Below

Call us toll free 24/7 at 1-888-341-7785 Who Answers?
  REQUEST A CALL WE'RE AVAILABLE 24/7

What Are Your Thoughts on this Topic?